Results 1 to 10 of 10

Thread: Autonomic Dysreflexia from Bladder Spasms

  1. #1

    Autonomic Dysreflexia from Bladder Spasms

    My urologist had me quit taking my oxybutynin to see if that would help with my constipation. This did the trick. My guts have been working perfectly since going off the medication. I have only experienced autonomic dysreflexia twice since he took me off of the bladder spasm medication. And it wasn't bad, just a little sweating. I was wondering, why do quadriplegics get bladder spasms? I was thinking that it wouldn't happen seeing I have a suprapubic. Also, if I need to go back on medication for the bladder spasms, what are some alternative medications that would not affect my bowels?
    Thanks for any info, Clint.
    "Some days you eat the bear, some days the bear eats you?"

  2. #2
    Quote Originally Posted by countryboy View Post
    My urologist had me quit taking my oxybutynin to see if that would help with my constipation. This did the trick. My guts have been working perfectly since going off the medication. I have only experienced autonomic dysreflexia twice since he took me off of the bladder spasm medication. And it wasn't bad, just a little sweating. I was wondering, why do quadriplegics get bladder spasms? I was thinking that it wouldn't happen seeing I have a suprapubic. Also, if I need to go back on medication for the bladder spasms, what are some alternative medications that would not affect my bowels?
    Thanks for any info, Clint.
    Depending on how much Oxybutynin you were taking, you may not have to stop completely and sacrifice the benefits of taking it. I have a supra pubic catheter and am only taking 2.5mg Oxybutynin once per day. My prescription is for 2.5mg twice per day, but my doctor told me to play with that dose and if I could get away with the lower dosage, then great. 2.5mg is a very small amount, but somehow it keeps the bladder spasms quiet and doesn't cause constipation (for me). Of course, your experience may be different.

  3. #3
    oh my god....

    for the past 2 years, i had to take oxybutinin/ditropan because I couldnt get my botox bladder injections. They did the trick, albeit the side-effects sucked.

    recently, I got approved for the botox injections, so i started to taper off the ditropan, and I've noticed i've had absolutely horrific spasms, the likes ive never seen before. It's been really bad. I thought i had an infection, and I havent been able to figure out what's going on, doctors did blood tests, etc.

    im starting to think maybe trying to get off oxybutinin is doing that to me?

  4. #4
    I took 5 mg, three times a day. I always thought that was a high dosage.
    "Some days you eat the bear, some days the bear eats you?"

  5. #5
    Quote Originally Posted by countryboy View Post
    I took 5 mg, three times a day. I always thought that was a high dosage.
    I think the recommended dose is 5mg, 3 times per day for overactive bladder. But, if you don't need that much to help your particular problem, then less may mean fewer and/or relief from side effects.

  6. #6
    Oxybutynin/Ditropan seems to be the strongest and the best for SCI however, the antichoinergic side effects including dry mouth, dry intestines leading to constipation and lack of sweating sometimes are not tolerated.
    And there is a warning about dementia with use.
    We have switched most to Trospium which although is an anithcholinergic it does not cross the blood brain barrier and less chance for side effects, especially dementia.

    Mirgabetron is also now available and is not an anticholinergic. It can also be taken with Trospium.

    Start with one med and max out if you can stand it. Start Mirgabetron 25 mg daily( monitor blood pressure as it can contribute to hypertension). If helps but need more, then 50 mg daily.

    Botox usually needs to be repeated every 6-9 months and some people after several injections it may not help- not sure why but more research needs to be done. So it is important if you can find a pill to take while waiting for Botox to kick in and after it starts wearing off. some do have to continue taking it even with Botox.

    Why do quadriplegics have spasms? Referred to as Upper Motor Neuron.
    Because of the nervous system. The bladder pattern most seen is called Neurogenic Detrusor Over activity- used to be called hyperactive bladder etc... There are varying amounts bladder can hold. Sometimes just mild- bladder normally holds 12 ounces in female and 15 ounces in males but with the over activity- the bladder can think it is full at less ounces and "spasm" or have a contraction which is normally how the bladder is empty. Severe over activity- can spasm at 2 ounces- therefore medication/botox/surgery to increase the bladder capacity is needed.

    Lower Motor neuron is the opposite- flaccid bladder or if has contraction is low amplitude contraction. But can hold normal or more than normal before emptying due to over distention/overfilling "leaks".

    CWO

    CWO
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  7. #7
    i started taking oxybutynin 2 yrs ago after 30 yrs of not and it really helps with bladder spasms and ad
    Bike-on.com rep
    John@bike-on.com
    c4/5 inc funtioning c6. 28 yrs post.
    sponsored handcycle racer

  8. #8
    Senior Member nevada's Avatar
    Join Date
    Aug 2002
    Location
    north dakoa
    Posts
    725
    I have been taking Tovaz now for almost 6 years. It is not cheap but it is the only thing I have found that works for me

  9. #9
    Medicaid will not cover myrbetriq. Urology office is sending an appeal. They're hoping because of my constipation problem they will cover it. I am not that lucky.
    "Some days you eat the bear, some days the bear eats you?"

  10. #10
    They should also mention the dementia! You noticed a slight change with anticholinergics poss. related.
    That oughta to work!
    CWO
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

Similar Threads

  1. Replies: 8
    Last Post: 01-27-2013, 01:57 AM
  2. Replies: 8
    Last Post: 11-02-2009, 10:33 AM
  3. Autonomic Dysreflexia/bladder spasms drug
    By TheDuder in forum Care
    Replies: 3
    Last Post: 01-27-2009, 02:20 PM
  4. Autonomic Dysreflexia
    By ronk in forum Care
    Replies: 2
    Last Post: 07-08-2004, 10:43 AM
  5. Replies: 0
    Last Post: 09-27-2001, 04:57 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •